Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Newport/Morehead City, NC

May 13, 1997Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 13, 1997, 7:31 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1997, 7:31 PM EDT (23:31 UTC)
Expired
May 13, 1997, 8:30 PM EDT
In force
59 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:50 PM EDTHail 0.75Richlands, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 132333 RRA
SVRMHX
NCC103-133-140030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
731 PM EDT TUE MAY 13 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...JONES COUNTY...NORTHERN ONSLOW COUNTY
 
 
AT 730 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RICHLANDS
IN NORTHERN ONSLOW COUNTY. THE STORM WAS MOVING NORTHEAST AT 25 MILES AN
HOUR AND WILL MOVE FROM JUST EAST OF RICHLANDS TO NEAR TRENTON. THE MAIN
THREAT FROM THIS STORM WILL BE FOR HAIL BETWEEN DIME AND QUARTER SIZED.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH lHEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
 
RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:14 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 13, 2:14 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT TUE MAY 13 1997

ZFP: CLEARING THIS EVENING...CLDS LAST TO GO IN THE N & NE ZNS WHERE
AN ISOLD SHRA TIL 03Z STILL PSBL. ACTUALLY SOME SUBSTANTIAL CAA OVN &
THIS COMBINED W/ CLR SKIES SHUD SEND LOW TEMPS INTO THE LOW/MID 50S XCPT
UPR 50S BEACHES. SUNNY WED MORNING...MSTLY SUNNY WED AFTN AS MID/UPR LVL
MOISTURE INCRS W/ WAA ALF TAKING HOLD. WED STILL LOOKING LIKE A DECENT
DOWNSLOPE DAY W/ A STRONG AFTN RESULTANT SEA BRZ ALG THE SE/CNTRL CSTS.
WED & THU AFTN BOTH LOOK VRY BREEZY INLAND & ALG DENSITY BOUNDARIES.
CSTL PLAIN E TO EWN/NCA SHUD BE ARND 80 FOR HIGHS W/ MID 70S BEACHES.
WED NIGHT/THU PTLY CDY W/ ONLY ISOLD SPRINKLES FM MID DECK CLDS. DO NOT
REALLY SEE MUCH CONVINCING FOR ADDITION OF POPS ERN NC THRU FCST PD.

CWF: WRKCWF LWRS SCA ON SRN WTRS. WNW FLO OVN W/ PSBL WK SURGE THIS
EVENING. FLO BECMG SW WED & INCRNG TO 20 KT LATE AS MIXING OVR LAND
THE PREDOMINATE FEATURE. HEADLINER HAS SCA XPCTD WED NIGHT AS SFC PRES
GRAD OVR WTRS TIGHTENS & MARINE GDNC POINTS TWD GUSTY WNDS W/ BLDG SEAS
S OF CAPE HATTERAS.

DISC: LOTS OF JET STREAM ENERGY & CD AIR ALF STIRRING UP A FEW TSRA IN
TN/KY THIS AFTN BUT FOR MHX CWA...W FLO AS EVIDENCED ON REGIONAL VWPS
KILLING MUCH CHC FOR SHRA AHD OF WK FNT. MHX 88D SHOWING WDLY SCT SHRA
ACRS NE NC WHERE LOW LVL CONVERGENCE IS A BIT STRONGER. CD AIR ALF WL
GLANCE ERN NC W/ BEST CHC FOR CNVTN ACRS VA THRU THE EVENING HOURS.
NEXT FNT APPROACHES LATE THU BUT ONCE AGAIN ATMOS LUKS LESS THAN PRIMED
FOR THUNDER W/ W FLO & LACK OF DEEP MOISTURE.

.MHX...NONE.

RVT

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.